Sedative Dependence

By , MD, PhD

The therapeutic benefits of sedatives are well-established, but their effectiveness in controlling anxiety and stress is the main reason for their frequent use and misuse. Thus dependence to sedatives is not an uncommon problem in everyday clinical practice, and all sedatives can result in both physical and psychological dependence – even when taken at therapeutic doses.

One of the consequences of sedative dependence is a withdrawal syndrome when their administration is discontinued. Chronic stimulation of receptors with these drugs can suppress endogenous production of neurotransmitters, so removal of the drug trigger clinically apparent counter-regulatory effects.

Principles of tolerance, dependence and withdrawal

Ingesting large doses of sedatives may not show predictable effects in individuals who chronically use them. The reason is tolerance, which is defined as the progressive decline in drug effect with repeated administration, necessitating in turn greater doses of the drug to achieve the same effect.

Tolerance ensues when adaptive neural and receptor changes (also known as plasticity) as a consequence repeated exposures. Most important changes that are encountered are downregulation, desensitization and structural changes of the receptors. Furthermore, cross-tolerance is also observed among the sedatives.

A large number of sedatives are associated with drug dependence after chronic exposure, although the risk varies among them. For example, benzodiazepines are known to produce less euphoria when compared to other tranquillizers, thus the risk of dependence is relatively low. In addition, they do not cause nearly as much metabolic tolerance when compared to barbiturates, nor do they affect REM sleep extensively.

Still, both tolerance and withdrawal symptoms can develop following chronic benzodiazepine exposure. Symptoms can include abnormally rapid heart rate and breathing, overresponsive reflexes, tremors, confusion and seizures. The severity and frequency are related to the dose, duration of the administration and drug elimination rate.

Opioid withdrawal syndrome is similar to a severe flu, usually characterized by sneezing, rhinorrhea, nausea, diarrhea, as well as cramps in legs and the abdomen. On the other hand, alcohol withdrawal symptoms can range from simple tremor to delirium tremens with severe nervous system changes.

Patient stabilization

Potentially dependent users of sedative drugs necessitate initial stabilization of their status, which should be followed by appropriate tolerance testing. If patient shows to be tolerant, a long-acting sedative (such as diazepam) or phenobarbital should be used to withdraw the patient.

Due to its rapid absorption and distribution, diazepam is the drug of choice for stabilization and tolerance testing. During chronic administration it is metabolized to desmethyldiazepam, a long-acting metabolite that makes this drug a perfect choice for tapered withdrawal schedule.

Opioid dependence can be demonstrated by the naloxone test, and detoxification in withdrawal syndrome can be carried out in an outpatient, residential or inpatient setting using opioid agonists (such as methadone) or certain non-opioid drugs (such as clonidine).

Sources

  1. http://www.benzo.org.uk/amisc/ashdiag.pdf
  2. http://atforum.com/documents/Neurobiology.pdf
  3. http://www.ct.gov/dcp/cwp/view.asp?a=1620&q=525036
  4. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3454351/
  5. Gitlow S. Substance Use Disorders: A Practical Guide. Lippincott Williams & Wilkins, 2007; pp. 1-84.
  6. Burchum J, Rosenthal L, editors. Lehne’s Pharmacology for Nursing Care, 9th edition. Elsevier Health Sciences, 2014; pp. 373-387.

Further Reading

Last Updated: Nov 23, 2015

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post